Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 124, NWS Blacksburg, VA

July 2, 20144 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2014, 6:34 PM EDT for 4 counties in Virginia. It was in force for 56 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2014, 6:34 PM EDT (22:34 UTC)
Expired
Jul 2, 2014, 7:30 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:37 PM EDTTSTM WND DMG1 Nne Lexington City, VATREE DOWN ON FURRS MILL RD
Jul 2, 6:45 PM EDTTSTM WND DMGRockbridge Baths, VASEVERAL TREES...AT LEAST FIVE...DOWN IN THE ROCKBRIDGE BATHS AREA.
Jul 2, 6:47 PM EDTTSTM WND DMGLexington City, VAAT LEAST ONE TREE AND A POWER LINE DOWN IN THE CITY OF LEXINGTON.
Jul 2, 6:58 PM EDTTSTM WND DMG1 Nne Lexington City, VATREE DOWN ON FURRS MILL RD
Jul 2, 7:18 PM EDTTSTM WND DMG1 N Natural Bridge, VATREE DOWN AT PRIVATE RESIDENCE ALONG LEE HIGHWAY...US ROUTE 11.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 12:42 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS51 KRNK 022234
SVRRNK
VAC023-163-530-678-022330-
/O.NEW.KRNK.SV.W.0124.140702T2234Z-140702T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  THE CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA...
  THE CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA...

* UNTIL 730 PM EDT

* AT 632 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BROWNSBURG TO NEAR LEXINGTON CITY TO EAGLE
  ROCK...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON...
  BUENA VISTA...
  BUCHANAN...
  GLASGOW...
  AND BUENA VISTA CITY. 

THIS INCLUDES VMI.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL IMPACT INTERSTATES 64 AND 81.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3789 7916 3786 7914 3780 7917 3779 7920
      3781 7923 3779 7927 3766 7934 3761 7946
      3756 7944 3749 7955 3750 7955 3748 7958
      3762 7982 3778 7955 3799 7933
TIME...MOT...LOC 2232Z 234DEG 14KT 3799 7932 3782 7949 3761 7980 

HAIL...<.75IN
WIND...60MPH

$$

RAB
2 follow-up statements
848 
WWUS51 KRNK 022304
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT WED JUL 2 2014

VAC023-022310-
/O.CAN.KRNK.SV.W.0124.000000T0000Z-140702T2330Z/
BOTETOURT VA-

704 PM EDT WED JUL 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN BOTETOURT COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
BOTETOURT COUNTY AND INTO ROCKBRIDGE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHWEST VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3789 7916 3786 7914 3780 7917 3779 7920
      3781 7923 3779 7927 3766 7934 3761 7946
      3756 7944 3753 7950 3766 7968 3769 7967
      3770 7968 3778 7955 3799 7933
TIME...MOT...LOC 2300Z 234DEG 14KT 3805 7921 3788 7938 3767 7969 

$$

VAC163-530-678-022330-
/O.CON.KRNK.SV.W.0124.000000T0000Z-140702T2330Z/
ROCKBRIDGE VA-CITY OF LEXINGTON VA-CITY OF BUENA VISTA VA-
704 PM EDT WED JUL 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR
ROCKBRIDGE ...THE CITY OF LEXINGTON AND THE CITY OF BUENA VISTA...

AT 700 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTHWEST OF JOLIVUE TO NEAR ROCKBRIDGE BATHS
TO 6 MILES NORTHEAST OF EAGLE ROCK...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
GLASGOW...
ROCKBRIDGE BATHS...
AND LEXINGTON CITY. 

THIS INCLUDES VMI.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM WILL IMPACT INTERSTATE 81 ACROSS ALL OF ROCKBRIDGE 
COUNTY...WITH THE STRONGEST PORTION OF THE STORM AFFECTING 
INTERSTATE 81 FROM LEXINGTON NORTHWARD TO THE AUGUSTA COUNTY BORDER.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3789 7916 3786 7914 3780 7917 3779 7920
      3781 7923 3779 7927 3766 7934 3761 7946
      3756 7944 3753 7950 3766 7968 3769 7967
      3770 7968 3778 7955 3799 7933
TIME...MOT...LOC 2300Z 234DEG 14KT 3805 7921 3788 7938 3767 7969 

HAIL...<.75IN
WIND...60MPH

$$

RAB
327 
WWUS51 KRNK 022337
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT WED JUL 2 2014

VAC163-530-678-022346-
/O.EXP.KRNK.SV.W.0124.000000T0000Z-140702T2330Z/
ROCKBRIDGE VA-CITY OF LEXINGTON VA-CITY OF BUENA VISTA VA-
737 PM EDT WED JUL 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
ROCKBRIDGE ...THE CITY OF LEXINGTON AND THE CITY OF BUENA VISTA HAS
EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHWEST VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

SEVERAL REPORTS OF WIND DAMAGE WERE RECEIVED FROM 
LEXINGTON...ROCKBRIDGE BATHS...AND JUST NORTH OF NATURAL BRIDGE. 
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3789 7916 3786 7914 3780 7917 3779 7920
      3781 7923 3779 7927 3766 7934 3761 7946
      3756 7944 3753 7950 3766 7968 3769 7967
      3770 7968 3778 7955 3799 7933
TIME...MOT...LOC 2333Z 234DEG 14KT 3805 7921 3788 7938 3767 7969 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:42 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 2, 3:42 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT WED JUL 2 2014

.SYNOPSIS...

A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT. THIS FRONT WILL
CROSS THE MOUNTAINS THURSDAY INTERACTING WITH MOISTURE ASSOCIATED
WITH WHAT IS EXPECTED TO BE HURRICANE ARTHUR OFF THE NORTH CAROLINA
COAST. DRIER AND COOLER HIGH PRESSURE WILL MOVE INTO THE AREA FOR
THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 340 PM EDT WEDNESDAY...

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM THIS EVENING.
THE GREATEST THREAT IS FOR DAMAGING WINDS...HAIL AND HEAVY RAINS.

AMPLIFIED LONGWAVE TROF FOR JULY IS TRAVELING ACROSS THE CENTRAL
CONUS. ASSOCIATED SURFACE COLD FRONT THIS AFTERNOON EXTENDED FROM
THE GREAT LAKES SOUTHWEST INTO TENNESSEE VALLEY. THIS FRONT WILL
CROSS THE OHIO VALLEY TONIGHT AS THE UPPER TROUGH SLOWLY MOVES EAST.
SHAPED TONIGHT POPS TOWARDS A BLEND OF THE HIRESW-ARW...RNK WRF ARW
AND NAM.

ENVIRONMENT SUPPORTS BOTH DISCRETE AND MULTICELL DEVELOPMENT...WITH
BETTER ORGANIZATION THE FARTHER NORTH YOU GO INTO VA/MD/DE/PA/NJ
WHERE THE RIGHT REAR QUAD OF THE UPPER JET AND STRONGER MID LEVEL
WINDS WILL EXIST. FORECAST MID LEVEL LAPSE RATES OF 6.5 DEG C AND
CAPES OVER 3000+ WILL SUPPORT STRONG TO SEVERE STORMS...WITH
DAMAGING WINDS BECOMING THE MAIN THREAT. MPD 172 AND DAY1 EXCESSIVE
RAINFALL HIGHLIGHT THE THREAT FOR HEAVY RAIN ALONG AND EAST OF THE
BLUE RIDGE MOUNTAINS. WITH RELATIVELY HIGH FFG...CELL MERGERS AND
TRAINING OF THUNDERSTORMS WITH HEAVY RAINFALL RATE WILL BE NEED
FOR FLASH FLOODING PROBLEMS.

A MUGGY NIGHT WITH THE FRONT STILL WEST OF THE AREA TONIGHT...LOW
TEMPERATURES OVERNIGHT WILL REMAIN WARM WITH READINGS FROM THE LOWER
60S IN THE MOUNTAINS TO THE LOWER 70S IN THE PIEDMONT.

THE COLD FRONT MOVES THROUGH THE APPALACHIANS THURSDAY...INTERACTING
WITH TROPICAL MOISTURE WHICH WILL ADVECT INTO THE AREA FROM THE
SOUTH AHEAD OF ARTHUR...WHICH IS EXPECTED TO BE STRENGTHENING INTO A
HURRICANE OFF THE SOUTH CAROLINA COAST....BEFORE IT THEN MOVES
NORTHEAST UP THE CAROLINA COAST.

PWATS INCREASE FROM AROUND ONE INCH THIS MORNING TO JUST UNDER TWO
INCHES IN THE PIEDMONT THURSDAY...WHICH IS WELL ABOVE NORMAL BUT
CERTAINLY NOT EXTREME. WITH THIS INCREASING TROPICAL MOISTURE...EVEN
THOUGH ARTHUR NOT TRACKING VERY NEAR THE BLACKSBURG FORECAST
AREA...THERE HAS BEEN SOME DISCUSSION OF THE POTENTIAL FOR HEAVY
RAINFALL. THE FRONTAL FORCING IS VERY WEAK OVER OUR AREA COMPARED TO
CLASSIC CASES OF PREFRONTAL HEAVY RAIN EVENTS STUDIED...AND OVERALL
THIS DOES NOT APPEAR TO BE A SIGNIFICANT PRE...SO AT THIS POINT NO
EXTREME RAINFALL IS FORECAST FOR OUR AREA.

MOST LIKELY LOCATION FOR ANY ENHANCED RAINFALL WOULD BE ALONG AND
EAST OF BLUE RIDGE. INCREASED QPF AND PLAYED IT CLOSER TO HPCQPF AND
AFTER DISCUSSION WITH AKQ DECIDED TO HOLD OFF ON ANY FLASH FLOOD
WATCH FOR THURSDAY. WILL HAVE TO WATCH FOR LOCATIONS THAT RECEIVED
HEAVY RAIN THIS AFTERNOON INTO TONIGHT AND MONITOR FOR TRAINING OF
ECHOES WITH HEAVY RAINFALL RATES FOR ANY PLACEMENT OF FLOOD WATCH.

UNLESS THE FRONT REALLY SLOWS DOWN...FAR SW VA...NW NC...AND SE WV
MAY ONLY SEE SOME SCATTERED SHWRS AND ISOLD THUNDER THROUGH MIDDAY
BEFORE MAIN THREAT FOR RAIN HEADS EAST IN AFTERNOON AND EVENING.
PLAYED IT COOLER FOR THURSDAY COMPARED THIS AFTERNOON WITH THE FRONT
PASSING THROUGH AND INCREASE IN DEEPER MOISTURE AND CLOUD COVER.
LEANED HIGH THURSDAY TOWARDS THE ADJMETBC WITH READINGS THE MID 70S
IN THE MOUNTAINS TO THE UPPER 80S IN THE PIEDMONT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 245 PM EDT WEDNESDAY...

THURSDAY EVENING THROUGH THE OVERNIGHT HOURS...PRECIPITATION WILL
GRADUALLY COME TO AN END FROM WEST TO EAST ACROSS THE FORECAST AREA
AS A COLD FRONT EXITS THE REGION TO THE EAST. SOME LINGERING
MOISTURE OVER SOUTHEAST WEST VIRGINIA MAY BE LIFTED UPSLOPE ALONG A
20 TO 25 KT NORTHWEST 850 MB WIND AND YIELD SOME ISOLATED SHOWERS
TOWARD THE MIDDLE OF THE NIGHT. OTHERWISE...ONCE PRECIPITATION STOPS
IN A GIVEN AREA...IT IS NOT EXPECTED TO RETURN.

DRIER HIGH PRESSURE MOVES INTO THE AREA ON FRIDAY AND CONTINUES OVER
THE REGION THROUGH INDEPENDENCE DAY AND NIGHT. EXPECT NO
PRECIPITATION AND TEMPERATURES TRENDING COOLER THAN NORMAL WITH
LIMITED CLOUD COVER.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1230 PM EDT WEDNESDAY...

THE CENTER OF HIGH PRESSURE WILL START TO SHIFT EAST ON SUNDAY IN
RESPONSE TO AN APPROACHING SHORTWAVE TROUGH ACROSS THE UPPER PLAINS
STATES. NO PRECIPITATION IS STILL EXPECTED FOR SUNDAY AND SUNDAY
NIGHT...BUT HUMIDITY WILL START TO INCREASE AGAIN AS WINDS BECOME
SOUTHWEST AND START TO ADVECT HIGHER DEW POINTS BACK INTO THE REGION.

MONDAY...TUESDAY...AND WEDNESDAY...PRECIPITATION CHANCES WILL
GRADUALLY INCREASE ACROSS THE AREA AS THE UPPER SHORTWAVE TROUGH AND
ASSOCIATED SURFACE COLD FRONT APPROACH THE AREA. ANTICIPATE
INCREASED UPPER LEVEL DYNAMICS AND ASSOCIATED INCREASED SURFACE
INSTABILITY THANKS TO INCREASED TEMPERATURES AND MOISTURE LEVELS.

THE FRONT MAY STALL OVER OR JUST NORTH OF THE AREA TUESDAY INTO
WEDNESDAY. THIS COULD ALLOW FOR AREAS OF LOCALLY HEAVY RAIN IN THE
VICINITY OF THE FRONT.

TEMPERATURES THROUGH THE PERIOD WILL START AROUND NORMAL ON
SUNDAY...BUT TREND A LITTLE WARMER THAN NORMAL MONDAY THROUGH
WEDNESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 130 PM EDT WEDNESDAY...

A COLD FRONT WILL BE MOVING ACROSS THE OHIO-TENN VALLEYS THIS
AFTERNOON INTO TONIGHT. WITH A SOUTHERLY WIND...HEAT...MOISTURE
AND INSTABILITIES...STRONG TO SEVERE THUNDERSTORMS EXPECTED TO
DEVELOP ALONG THE FRONT. OTHER THUNDERSTORMS ARE EXPECTED TO
DEVELOP VCNTY OF THE BLUE RIDGE ASSOCIATED WITH WIND CONVERGENCE
THERE. LATEST RADAR TRENDS SHOWED ISOLATED CONVECTION FORMING
ALONG THE BLUE RIDGE AT 17Z. WIND IS THE PRIMARY THREAT WITH THE
STRONGER STORMS THIS AFTERNOON INTO TONIGHT.

SCT TO BKN MVFR CLOUDS WITH ISOLATED IFR WITH THUNDERSTORMS
THIS AFTERNOON INTO TONIGHT. CONFIDENCE IS LOW ON
TIMING...THEREFORE ONLY HAVE VICINITY THUNDERSTORMS AT ALL TAF
SITES ATTM...AND MAINLY CONFINED TO LATE IN THE DAY. APPEARS THAT
THE BEST CHANCE OF THUNDERSTORMS WILL OCCUR ALONG THE NORTH BLUE
RIDGE MOUNTAINS. MEAN WIND THIS AFTERNOON INTO TONIGHT IS OUT OF
THE SOUTHWEST...SO STORMS WILL BE MOVING NORTHEAST...FROM 240
DEGREES AT BETWEEN 15-20 MPH.

THURSDAY INTO THURSDAY NIGHT...THE POTENTIAL INTERACTION BETWEEN
THE ADVANCING FRONT AND TROPICAL STORM ARTHUR WILL KEEP
PRECIPITATION ACROSS OUR REGION. CONFIDENCE IN THE SPECIFIC
LOCATION AND AMOUNTS ARE LOW GIVEN THE UNCERTAINTIES IN THE TRACK
OF ARTHUR.

MEDIUM CONFIDENCE ON CEILINGS AND VISIBILITIES DURING THE PERIOD.
HIGH TO MEDIUM CONFIDENCE ON WINDS

EXTENDED AVIATION...

MAINLY VFR CONDITIONS ARE EXPECTED FRIDAY THROUGH SUNDAY AS DRIER
HIGH PRESSURE BUILDS ITS WAY INTO THE AREA. THERE MAY BE SOME
RIVER VALLEY FOG SATURDAY AND SUNDAY MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK
SHORT TERM...DS
LONG TERM...DS
AVIATION...KK/PM
Hazardous weather outlook, Jul 2, 12:54 PM EDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 PM EDT WED JUL 2 2014

VAZ010>014-016>020-022>024-031700-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
1254 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY WITH THE MAIN
THREAT BEING LOCALLY HEAVY RAINFALL...AND WHILE THE MOST LIKELY
TIME FRAME WOULD BE MIDDAY...THESE COULD LINGER LATER INTO THE
AFTERNOON DEPENDING ON THE TIMING OF A FRONTAL PASSAGE.

AFTER THURSDAY...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

NCZ001-002-018-VAZ007-009-015-WVZ042>045-031700-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-
MONROE-GREENBRIER-
1254 PM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING IN
ADVANCE OF A COLD FRONT AND THERE IS A SLIGHT RISK THAT A FEW OF
THESE COULD BECOME SEVERE. DAMAGING WINDS WOULD BE THE PRIMARY
THREAT...BUT ANY STORMS THAT REACH SEVERE THRESHOLDS WILL BE
ISOLATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY WITH THE MAIN
THREAT BEING LOCALLY HEAVY RAINFALL...AND WHILE THE MOST LIKELY
TIME FRAME WOULD BE MIDDAY...THESE COULD LINGER LATER INTO THE
AFTERNOON DEPENDING ON THE TIMING OF A FRONTAL PASSAGE.

AFTER THURSDAY...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

NCZ003>006-VAZ032>035-043>047-058-059-031700-
SURRY-STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1254 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY AS A
COLD FRONT MOVING THROUGH THE REGION INTERACTS WITH MOISTURE WELL
NORTH OF TROPICAL STORM ARTHUR. SOME OF THESE SHOWERS AND STORMS
WILL PRODUCE ESPECIALLY HEAVY RAINFALL...WITH ISOLATED FLASH
FLOODING BEING THE PRIMARY THREAT. THE MOST LIKELY TIMING FOR THE
HEAVY RAIN THREAT WILL BE AFTERNOON INTO THE LATE EVENING.
CONFIDENCE IS LOW REGARDING HOW WIDESPREAD THIS HEAVY RAIN THREAT
MAY BE.

AFTER THURSDAY...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

NCZ019-020-031700-
WILKES-YADKIN-
1254 PM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING IN ADVANCE OF A COLD FRONT AND THERE IS A SLIGHT RISK
THAT A FEW OF THESE COULD BECOME SEVERE. DAMAGING WINDS WOULD BE
THE PRIMARY THREAT...BUT LARGE HAIL CANNOT BE RULED OUT EITHER.
LOCALIZED FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY AS A
COLD FRONT MOVING THROUGH THE REGION INTERACTS WITH MOISTURE WELL
NORTH OF TROPICAL STORM ARTHUR. SOME OF THESE SHOWERS AND STORMS
WILL PRODUCE ESPECIALLY HEAVY RAINFALL...WITH ISOLATED FLASH
FLOODING BEING THE PRIMARY THREAT. THE MOST LIKELY TIMING FOR THE
HEAVY RAIN THREAT WILL BE AFTERNOON INTO THE LATE EVENING.
CONFIDENCE IS LOW REGARDING HOW WIDESPREAD THIS HEAVY RAIN THREAT
MAY BE.

AFTER THURSDAY NIGHT...WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Jul 2, 4:57 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT WED JUL 2 2014

NCZ001-018-022145-
WATAUGA NC-ASHE NC-
457 PM EDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 545 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BALDWIN...MOVING TO THE NORTHEAST AT 20
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
  STORM. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TODD...
  LAUREL SPRINGS...
  GLENDALE SPRINGS...
  JEFFERSON...
  AND LANSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3658 8151 3658 8136 3648 8132 3648 8131
      3643 8126 3640 8126 3636 8131 3637 8133
      3637 8136 3632 8136 3629 8142 3623 8149
      3631 8165
TIME...MOT...LOC 2054Z 211DEG 17KT 3634 8154

RAB
Special weather statement, Jul 2, 5:19 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT WED JUL 2 2014

WVZ044-022200-
MONROE WV-
519 PM EDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 600 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ZENITH...MOVING TO THE EAST AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
  STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  LAUREL BRANCH...
  WAITEVILLE...
  GAP MILLS...
  AND ZENITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3768 8032 3759 8027 3757 8032 3754 8031
      3754 8033 3753 8031 3753 8029 3751 8030
      3745 8043 3743 8049 3746 8049 3748 8051
      3746 8058 3750 8060
TIME...MOT...LOC 2117Z 248DEG 10KT 3748 8052

RAB
Special weather statement, Jul 2, 5:37 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT WED JUL 2 2014

VAZ012>017-022230-
FLOYD VA-GRAYSON VA-CARROLL VA-MONTGOMERY VA-PULASKI VA-WYTHE VA-
537 PM EDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 630 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A DEVELOPING BAND OF STRONG THUNDERSTORMS ALONG THE
  WYTHE...CARROLL...PULASKI...FLOYD...AND MONTGOMERY COUNTY
  LINES...MOVING TO THE NORTHEAST AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE
  STORMS. THE ALIGNMENT OF THE STORMS ALONG THE BLUE RIDGE COULD
  LEAD TO EXCESSIVE RAINFALL...WHICH WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PILOT...
  INDIAN VALLEY...
  ALLISONIA...
  COPPER HILL...
  AND SHAWSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3723 8020 3720 8018 3711 8018 3712 8013
      3708 8011 3705 8012 3662 8120 3675 8129
TIME...MOT...LOC 2130Z 227DEG 43KT 3686 8084

RAB
Special weather statement, Jul 2, 5:41 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT WED JUL 2 2014

VAZ019-024-022245-
ALLEGHANY VA-ROCKBRIDGE VA-
541 PM EDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EAST CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR LONGDALE FURNACE...MOVING TO THE
  NORTHEAST AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH
  THIS THUNDERSTORM. FREQUENT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...
  GOSHEN...
  FAIRFIELD...
  BROWNSBURG...
  AND BELLS VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3803 7938 3787 7924 3774 7968 3776 7967
      3777 7972 3782 7976 3786 7971 3784 7969
      3788 7964 3793 7962 3807 7946
TIME...MOT...LOC 2139Z 234DEG 13KT 3780 7967

RAB
Special weather statement, Jul 2, 5:46 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT WED JUL 2 2014

VAZ019-020-022245-
BATH VA-ALLEGHANY VA-
546 PM EDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HOLLINS...MOVING TO THE NORTHEAST AT 20
  MPH.

* WIND GUSTS UP TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
  THUNDERSTORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  CLIFTON FORGE CITY...
  WARM SPRINGS...
  HOT SPRINGS...
  MILLBORO...
  AND INGALLS FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3804 7952 3803 7952 3780 7980 3780 7982
      3778 7985 3777 7985 3775 7986 3774 7989
      3771 7991 3775 8000 3813 7978
TIME...MOT...LOC 2143Z 223DEG 18KT 3781 7989

RAB
Special weather statement, Jul 2, 6:04 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT WED JUL 2 2014

VAZ018-023-022300-
BOTETOURT VA-CRAIG VA-
604 PM EDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  EASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 700 PM EDT

* AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT STRONG THUNDERSTORMS WERE DEVELOPING ACROSS CRAIG AND
  BOTETOURT COUNTIES FROM NEAR NEW CASTLE...TO ORANSKY...TO EAST OF
  GALA...MOVING NORTHEAST AT 25 MPH.

* WIND GUSTS UP TO 30 MPH...PEA-SIZED HAIL...AND FREQUENT CLOUD-
  TO-GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  EAGLE ROCK...
  ORISKANY...
  NEW CASTLE...
  GLEN WILTON...
  AND GALA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3777 7970 3775 7968 3772 7969 3769 7967
      3766 7968 3763 7964 3738 8017 3748 8025
      3765 8002 3770 7994 3770 7992 3780 7982
TIME...MOT...LOC 2200Z 222DEG 20KT 3749 8015

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:29 PM EDTSpecial Weather StatementRNKMontgomery61 min
Jul 2, 4:53 PM EDTSpecial Weather StatementRNKCity of Roanoke52 min
Jul 2, 5:06 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington39 min
Jul 2, 5:37 PM EDTSpecial Weather StatementRNKGrayson53 min
Jul 2, 5:41 PM EDTSpecial Weather StatementRNKRockbridge64 min
Jul 2, 5:46 PM EDTSpecial Weather StatementRNKBath59 min
Jul 2, 5:55 PM EDTSevere Thunderstorm WarningRNKAlleghany, Rockbridge50 min
Jul 2, 6:04 PM EDTSpecial Weather StatementRNKBotetourt, Craig56 min
Jul 2, 7:26 PM EDTSpecial Weather StatementRNKPatrick49 min
Jul 2, 7:30 PM EDTSpecial Weather StatementRNKPatrick45 min
Jul 2, 7:42 PM EDTSevere Thunderstorm WarningRNKPatrick63 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.